Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 213, NWS Des Moines, IA

September 18, 2002Ringgold County, Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2002, 7:12 PM CDT for Ringgold County, Union County, Iowa. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 7:12 PM CDT (00:12 UTC)
Expired
Sep 18, 2002, 8:15 PM CDT
In force
63 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Ringgold County, IA, Union County, IA

What was reported inside it

TimeReportWhereRemark
Sep 18, 7:25 PM CDTHail 0.88Kent, IA
Sep 18, 7:50 PM CDTHail 1Afton, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1529 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS53 KDMX 190012
SVRDSM
IAC159-175-190115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA
  UNION COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 815 PM CDT

* AT 710 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF KENT...OR ABOUT 65 MILES
  SOUTHWEST OF DES MOINES...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  8 MILES NORTHWEST OF DIAGONAL AROUND 715 PM...
  4 MILES NORTHWEST OF SHANNON CITY AROUND 730 PM...
  NEAR ARISPE AROUND 735 PM...
  NEAR AFTON AROUND 745 PM...
  NEAR THAYER AROUND 800 PM AND
  NEAR LORIMOR AROUND 805 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT THURSDAY MORNING FOR
WESTERN IOWA.

LAT...LON 4114 9447 4073 9448 4075 9403 4115 9405

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:25 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 18, 3:25 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT WED SEP 18 2002

IMMEDIATE FORECAST PROBLEM IS THUNDERSTORM CHANCES TONIGHT.
OUTFLOW/WARM FRONT ALONG I35 IN CENTRAL IOWA ATTM.  AMS OVER FA
APPEARS TO BE CAPPED BASED ON LAPS SOUNDINGS AND CU FIELDS ON
VISIBLE SATELLITE IMAGERY.  IF CAP BREAKS AND SB TSTMS DEVELOP VCNTY
OF THE BOUNDARY...EXPECT STORMS TO QUICKLY BECOME SEVERE GIVEN
AMOUNT OF SHEAR AND CAPE.  TO THE NORTH...CHANCE OF SEVERE WEATHER
BIG TIME SEVERE WEATHER APPEARS TO BE LESS.  WILL FORECAST SCT TSTMS
TONIGHT WITH SVR WORDING IN THE SOUTH.

UPPER PATTERN INTERESTING TO SAY THE LEAST.  NRN STREAM S/WV LIFTING
OUT ACROSS THE NORTHERN PLAINS. SRN S/WV DIVING SE INTO SRN PLAINS
SUPPORTED BY IMPRESSIVE UPPER JET.  NRN S/WV SHUD BE ABLE TO PUSH
CDFNT THRU FA TONIGHT. BOUNDARY SHOULD THEN STALL JUST TO THE EAST
IN RESPONSE TO SRN S/WV.  AVN QUICKER LIFTING THE SRN S/WV OUT THU
NIGHT AND FRIDAY IN RESPONSE TO STRONG UPR TROF DIVING INTO THE NRN
PLAINS WHICH IS PREFERED. AVN DOES SUFFER FROM CONVECTIVE FEEDBACK
TONIGHT AND THURSDAY OVER IA AND WILL DISREGARD IT.

EXPECT CLOUDS AND SHOWERS THRU INTO FRI AM FM S/WV ENERGY. WILL END
PCPN IN PASSAGE OF 700 MB TROF. HIGHER POPS SOUTHEAST AND LESS
NORTHWEST.

FOR THE EXTENDED...MODELS FORECAST ON CDFNT MOVING THROUGH AND A
SECOND STRONGER FRONT SUNDAY NIGHT.  WILL FORECAST CHC OF SHOWERS
WITH PASSAGE OF SECOND FRONT AND A CHANCE OF OVERUNNING TYPE RAIN
TUESDAY.  LOW DIURNAL RANGES DUE TO CLOUDS EARLY NEXT WEEK.

.DSM...NONE
JOHNSON

In the hours before

Special weather statement, Sep 18, 2:10 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
210 PM CDT WED SEP 18 2002

.A WARM FRONT ACROSS SOUTHERN IOWA WILL BE THE FOCUS FOR POTENTIAL
SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING. WIND SHEAR AND
INSTABILITY WILL BE SUFFICIENT FOR PRODUCINGS SUPERCELL
THUNDERSTORMS...SOME WITH LARGE HAIL AND DAMAGING WINDS.  AN
ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE
80 NEAR THE FRONT. OVERALL...AREAS SOUTH OF INTERSTATE 80 WILL BE
MOST FAVORED FOR SEVERE WEATHER LATE THIS AFTERNOON AND
TONIGHT...BUT ISOLATED SEVERE STORMS ARE STILL POSSIBLE NORTH OF
INTERSTATE 80.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-044>050-191100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MARSHALLTOWN...
MASON CITY...WATERLOO...WAVERLY AND WEBSTER CITY
210 PM CDT WED SEP 18 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                      LOW              LATE THIS AFTERNOON
  DAMAGING WINDS (58+ MPH)     LOW              AND THIS EVENING
  LARGE HAIL (3/4+)           LOW
  FLASH FLOODING               NONE

* SPOTTER ACTIVATION OUTLOOK
  LATE AFTERNOON...            LOW
  TONIGHT...                   LOW
  THURSDAY...                  NOT EXPECTED

IAZ057>062-070>075-081>086-092>097-191100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...
NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
210 PM CDT WED SEP 18 2002

THREAT                         PROBABILITY      EVENT TIMING
-----                         -----------      ------------
THUNDERSTORMS
  TORNADO                     LOW              LATE THIS AFTERNOON
  DAMAGING WINDS (58+ MPH)    MODERATE         THROUGH MIDNIGHT
  LARGE HAIL (3/4+)          MODERATE
  FLASH FLOODING              NONE

* SPOTTER ACTIVATION OUTLOOK
  LATE AFTERNOON...           MODERATE
  TONIGHT...                  MODERATE
  THURSDAY...                 NOT EXPECTED

KINNEY

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/OUTLOOKS.SHTML#KEY (IN ALL LOWER CASE).

**** PLEASE NOTE ****

THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO DES MOINES WILL BE
SENT USING NEW HEADER INFORMATION BEGINNING OCTOBER 1 2002.

THE NEW IDENTIFIER IS...

   WMO HEADING... FLUS43 KDMX
   AWIPS ID...... HWODMX

THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK
ONLY.

THE FORMAT OF THE PRODUCT WILL ALSO CHANGE TO A STANDARDIZED NATIONAL
WEATHER SERVICE FORMAT.
Local storm report, Sep 18, 7:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    2 SW LENOX                IA   1 INCH HAIL
09/18/02   TAYLOR                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:15 PM CDTSevere Thunderstorm WarningDMXGuthrie60 min
Sep 18, 7:29 PM CDTTornado WarningDMXRinggold, Union46 min
Sep 18, 7:51 PM CDTSevere Thunderstorm WarningDMXGreene54 min
Sep 18, 7:55 PM CDTSevere Thunderstorm WarningDMXDallas50 min
Sep 18, 7:58 PM CDTSevere Thunderstorm WarningDMXClarke47 min
Sep 18, 8:02 PM CDTSevere Thunderstorm WarningDMXAdair58 min
Sep 18, 8:12 PM CDTSevere Thunderstorm WarningDMXBoone63 min
Sep 18, 8:13 PM CDTTornado WarningDMXClarke47 min
Sep 18, 8:13 PM CDTTornado WarningDMXClarke47 min
Sep 18, 8:22 PM CDTSevere Thunderstorm WarningDMXWebster53 min
Sep 18, 8:26 PM CDTSevere Thunderstorm WarningDMXWarren34 min
Sep 18, 8:27 PM CDTSevere Thunderstorm WarningDMXWarren48 min
Sep 18, 8:29 PM CDTSevere Thunderstorm WarningDMXWarren46 min
Sep 18, 8:38 PM CDTSevere Thunderstorm WarningDMXLucas37 min
Sep 18, 8:45 PM CDTSevere Thunderstorm WarningDMXMadison60 min
Sep 18, 8:52 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe53 min
Sep 18, 9:00 PM CDTSevere Thunderstorm WarningDMXMarion45 min
Sep 18, 9:41 PM CDTSevere Thunderstorm WarningDMXFranklin64 min
Sep 18, 9:47 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion58 min
Sep 18, 10:27 PM CDTSevere Thunderstorm WarningDMXPolk33 min
Sep 18, 11:51 PM CDTSevere Thunderstorm WarningDMXPoweshiek39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.